MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0406
Medical Device Problem Codes Failure to Advance (2524); Material Deformation (2976)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/28/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 7.5, and 13.0 cm from the proximal end.The embolization coil was intact with its pusher assembly.Conclusions: evaluation of the returned smart coil confirmed kinks in the pusher assembly.If the smart coil is forcefully mishandled during use, damage such as kinks may occur.During the functional test, the smart coil was advanced through a demonstration microcatheter with resistance due to the kinks in the pusher assembly.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the middle cerebral artery using penumbra smart coils (smart coil) and non-penumbra microcatheter.During the procedure, a smart coil was placed in the aneurysm using the microcatheter.Subsequently, while attempting to place another smart coil in the target location, the smart coil would not advance all the way through the microcatheter.Therefore, the physician removed the smart coil and upon inspection on the back table, the pusher assembly of the smart coil was noticed to be kinked.The procedure was completed using a new smart coil and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11211360
Report Number3005168196-2021-00145
Device Sequence Number14418378
Product Code HCG
UDI-Device Identifier00814548015385
UDI-Public00814548015385
Combination Product (Y/N)Y
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/28/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/23/2022
Device Model Number400SMTXSFT0406
Device Catalogue Number400SMTXSFT0406
Device Lot NumberF77300
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/06/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/28/2020
Initial Report FDA Received Date01/21/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age71 YR
Date Report Sent to FDA01/01/2005